Alert archive / Kansas / Tornado Warnings in 2018
Tornado Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 29, 2018, 8:12 PM CDT for Republic County, Kansas. It was in force for 18 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 8:12 PM CDT (01:12 UTC)
- Expired
- May 29, 2018, 8:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Republic County, KS
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:22 PM CDT | TSTM WND DMG | Belleville, KS | DELAYED REPORT OF POWER LINES DOWN AND A FEW TRANSFORMERS DAMAGED. AT LEAST ONE TREE WAS UPROOTED WITH SEVERAL, LARGE BROKEN TREE LIMBS ACROSS TOWN. TIME ESTIMATED RADAR. |
| May 29, 8:23 PM CDT | TSTM WND GST 70 | 4 W Cuba, KS | DAVIS WEATHERLINK SITE. |
| May 29, 8:25 PM CDT | TSTM WND DMG | Belleville, KS | WIDESPREAD TREE LIMBS DOWN IN BELLEVILLE-- DIAMETER OF LIMBS UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WFUS53 KTOP 300112
TORTOP
KSC157-300130-
/O.NEW.KTOP.TO.W.0026.180530T0112Z-180530T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
812 PM CDT TUE MAY 29 2018
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Central Republic County in north central Kansas...
* Until 830 PM CDT
* At 812 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Belleville, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Belleville around 820 PM CDT.
Cuba around 825 PM CDT.
Munden around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3988 9737 3982 9737 3966 9766 3975 9783
4000 9760 4000 9754
TIME...MOT...LOC 0112Z 221DEG 39KT 3977 9767
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JP1 follow-up statement
425
WWUS53 KTOP 300120
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
820 PM CDT TUE MAY 29 2018
KSC157-300130-
/O.CON.KTOP.TO.W.0026.000000T0000Z-180530T0130Z/
Republic-
820 PM CDT TUE MAY 29 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN
REPUBLIC COUNTY...
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Belleville, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. At 819 pm cdt...trained spotter
reported tree damage in Belleville.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cuba around 825 PM CDT.
Munden around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3988 9737 3982 9737 3971 9757 3984 9775
4000 9760 4000 9754
TIME...MOT...LOC 0119Z 218DEG 33KT 3984 9759
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 6:40 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 29, 6:40 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 PM CDT Tue May 29 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 332 PM CDT Tue May 29 2018 As of 19Z Tuesday afternoon satellite and surface analysis revealed a remnant outflow boundary from this morning's convection extending from the OK panhandle eastward near Alva, OK and northward from there into central KS. An upper low was positioned across eastern WY/western NE/SD. A shortwave trough has begun ejecting from the base of the upper low across portions of the central Plains. Ahead of the main upper level forcing, isentropic ascent within the 310- 315K layer coupled with eroding ML inhibition has yielded isolated to scattered thunderstorms across central and north central KS. Modest effective bulk shear on the order of 20-30kts has limited storm organization to this point. Short-term model solutions continue to struggle with convective trends but do expect further development across central KS by late afternoon as the main upper shortwave trough overspreads the CWA. An associated H5 speed max -- 35-40kts -- may slightly increase the effective bulk shear and storm organization by evening. Expect initial storm mode to be predominately multicell with some supercell structure. Eventual upscale growth into an MCS appears likely. CAM and short term solutions suggest the MCS should traverse all of the CWA with large hail and damaging winds the primary concerns. In north central KS, latest HRRR/RAP runs suggest an impressive veering low level wind profile amid the recovering outflow. KCNK/KSLN forecast soundings at 23Z yielding ESRH values of 200-300 m2/s2 which would support tornadogenesis in the 22-01Z timeframe. The 12 KTOP RAOB observed a PWAT of 1.35" which approached the 90th percentile for May 29th. This tends to suggest heavy rainfall with the potential for localized flooding. As the upper shortwave trough pushes northeast of the CWA overnight, shower and thunderstorm activity should be well east of the area by sunrise Wednesday. Zonal flow settles in for the day Wednesday with subsidence behind the shortwave trough should yield sunny skies and highs near 90. .LONG TERM...(Wednesday night through Tuesday) Issued at 332 PM CDT Tue May 29 2018 There remains to be some potential for elevated convection Wednesday night into early Thursday as a decent late spring upper level jet ushers in a weak wave that is off the southwest CONUS coast today. Modest isentropic upglide develops in mainly southern areas as this wave passes, though the NAM is more aggressive with low-level moisture return into northern Kansas. Effective shear and instability continue to look fairly limited and should keep severe weather potential (mainly hail) small. Still some chance for the effective surface boundary to linger over southern areas Thursday night and another area of moisture convergence aloft in the far northeast for small chances in these areas, though again shear and instability are not impressive at this range. Should see a general rise in high temperatures outside of convection Thursday and Friday, as heights steadily rise between the exiting shortwave and the next wave in the northern branch reaching the northern Plains. Models are in good agreement with 850mb temps reaching near 25C and southerly winds bringing dewpoints to around 70F for air temps in the mid 90s to around 100F Friday and heat indicies approaching Advisory levels. Capping inversion with 700mb temps near 15C should keep convective chances low Friday, with small potential for storms associated with northern wave to pass across northeast sections on the edge of the cap Friday night. Specifics of timing with this wave and associated Pacific cold front continue to vary, but cooler and less humid air should build in by late Saturday and continue into Sunday with continued capping aloft keeping thunderstorm chances with frontal passage low. Into early next week, model spread increases with how strong the upper ridge amplifies. Will keep some small precip chances mainly in nighttime hours at this point with highs likely slowly rising. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 637 PM CDT Tue May 29 2018 Numerous showers and thunderstorms will move through northeast Kansas through 06-10Z Wednesday morning with localized MVFR to IFR restrictions possible in the heaviest storms. Gusty winds of 30 to 50+ kts and large hail will be possible as well with the stronger storms. Patchy fog may develop on the backside of the storms prior to sunrise, with VFR conditions and light westerly winds for the day on Wednesday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...65 AVIATION...Skow
Hazardous weather outlook, May 29, 3:42 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Tue May 29 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Tue May 29 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible for the entire area this afternoon and tonight. Some of the afternoon and evening storms may be severe and produce large hail and damaging winds. A tornado or two is also possible into the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for severe thunderstorms Thursday afternoon for east central and parts of northeast Kansas, or areas south and east of a line from Abilene to Holton. Damaging winds and large hail are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 29, 6:12 PM CDT, 2 hours before
Special Weather Statement National Weather Service Topeka KS 612 PM CDT TUE MAY 29 2018 KSZ020-034-300000- Cloud-Ottawa- 612 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT... At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near Ada, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glasco, Delphos and Ada. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3931 9793 3947 9773 3927 9745 3914 9793 TIME...MOT...LOC 2311Z 228DEG 12KT 3920 9791 Baerg
Special weather statement, May 29, 6:40 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Topeka KS 640 PM CDT TUE MAY 29 2018 KSZ034-300030- Ottawa- 640 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 730 PM CDT... At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Beverly, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tescott and Ada. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3922 9793 3922 9785 3896 9786 3896 9793 TIME...MOT...LOC 2340Z 180DEG 25KT 3894 9798 jp
Special weather statement, May 29, 7:18 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
718 PM CDT TUE MAY 29 2018
KSZ020-300045-
Cloud-
718 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 745 PM
CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Asherville, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Concordia, Glasco and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.
LAT...LON 3965 9793 3965 9766 3931 9772 3931 9776
3933 9793
TIME...MOT...LOC 0018Z 205DEG 32KT 3945 9799
jpSpecial weather statement, May 29, 7:36 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Topeka KS 736 PM CDT TUE MAY 29 2018 KSZ020-300100- Cloud- 736 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 800 PM CDT... At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near Beloit, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Glasco and Jamestown. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3961 9793 3964 9768 3935 9769 3937 9793 TIME...MOT...LOC 0036Z 267DEG 26KT 3949 9814 JP
Special weather statement, May 29, 7:50 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Topeka KS 750 PM CDT TUE MAY 29 2018 KSZ035-300115- Dickinson- 750 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY UNTIL 815 PM CDT... At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Durham, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3878 9731 3861 9707 3861 9737 3872 9737 TIME...MOT...LOC 0050Z 231DEG 25KT 3853 9740 JP
Special weather statement, May 29, 7:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT TUE MAY 29 2018
KSZ035-300130-
Dickinson-
754 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gypsum, moving northeast at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Solomon and Carlton.
This includes Interstate 70 between mile markers 267 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3896 9730 3873 9712 3863 9737 3891 9737
3891 9738 3892 9738
TIME...MOT...LOC 0054Z 231DEG 25KT 3872 9744
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:18 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| May 29, 7:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 29, 7:50 PM CDT | Special Weather Statement | TOP | Dickinson | 25 min |
| May 29, 7:54 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 29, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| May 29, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 41 min |
| May 29, 8:26 PM CDT | Tornado Warning | TOP | Republic, Washington | 19 min |
| May 29, 8:39 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 36 min |
| May 29, 9:30 PM CDT | Special Weather Statement | TOP | Morris | 45 min |
| May 29, 10:12 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 29, 10:38 PM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
Nearby
Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.